Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 101, NWS Bismarck, ND

June 20, 2005Adams County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 20, 2005, 1:49 AM MDT for Adams County, North Dakota. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2005, 1:49 AM MDT (07:49 UTC)
Expired
Jun 20, 2005, 2:30 AM MDT
In force
41 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Adams County, ND

The radar

The Bismarck radar (KBIS), 148 km from the middle of the area, began a volume at 07:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 7.8 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2005-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1635 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2005-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1635 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1322 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 200749
SVRBIS
NDC001-200830-
/O.NEW.KBIS.SV.W.0101.050620T0749Z-050620T0830Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
149 AM MDT MON JUN 20 2005

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL ADAMS COUNTY IN SOUTHWEST NORTH DAKOTA

* UNTIL 230 AM MDT

* AT 144 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED OVER CENTRAL ADAMS COUNTY...OR ABOUT 42 MILES
  EAST OF BOWMAN...AND MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL CENTRAL ADAMS COUNTY AROUND 200 AM MDT
  RURAL EASTERN ADAMS COUNTY AROUND 210 AM MDT

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4617 10265 4620 10229 4620 10201 4603 10201
      4599 10238 4598 10240 4598 10251 4597 10253
      4598 10259

$$

JC
2 follow-up statements
000 
WWUS53 KBIS 200804
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
304 AM CDT MON JUN 20 2005

NDC001-200830-
/O.CON.KBIS.SV.W.0101.000000T0000Z-050620T0830Z/
ADAMS ND-
204 AM MDT MON JUN 20 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 230 AM MDT FOR
EASTERN ADAMS COUNTY...

AT 202 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED OVER CENTRAL ADAMS COUNTY...OR ABOUT 53 MILES
EAST OF BOWMAN...MOVING EAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL EASTERN ADAMS COUNTY AT 220 AM MDT

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM MDT MONDAY
MORNING FOR SOUTHWESTERN NORTH DAKOTA.

LAT...LON 4617 10265 4620 10229 4620 10201 4603 10201
      4599 10238 4598 10240 4598 10251 4597 10253
      4598 10259

$$

JC
000 
WWUS53 KBIS 200828
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
328 AM CDT MON JUN 20 2005

NDC001-200838-
/O.EXP.KBIS.SV.W.0101.000000T0000Z-050620T0830Z/
ADAMS ND-
228 AM MDT MON JUN 20 2005

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ADAMS COUNTY EXPIRES
AT 230 AM MDT...

THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A
SIGNIFICANT THREAT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM MDT MONDAY
MORNING FOR SOUTHWESTERN NORTH DAKOTA.

LAT...LON 4617 10265 4620 10229 4620 10201 4603 10201
      4599 10238 4598 10240 4598 10251 4597 10253
      4598 10259

$$

JC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 2:30 PM MDT, 11 hours 19 minutes earlier.

Area forecast discussion, Jun 19, 2:30 PM MDT, 11 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
330 PM CDT SUN JUN 19 2005

.SHORT TERM...
TONIGHT THROUGH WEDNESDAY NIGHT...MAIN FORECAST PROBLEM IS
PRECIPITATION CHANCES THROUGH THE PERIOD.

WEAK COLD FRONT ACROSS SOUTHERN ND WILL REMAIN IN THIS PROXIMITY
TONIGHT INTO MONDAY. CAP LOOKS STRONG ACROSS SOUTHEAST ND WHERE
CLOUD COVER ATTESTS TO THE MID LEVEL INVERSION AT BIS/ABR. EXPECT
ANOTHER NOCTURNAL EVENT AND WITH MID LEVEL LAPSE RATES NEAR
ADIABATIC ANOTHER CHC FOR LARGE HAIL/STRONG WINDS A POSSIBILITY.
HOWEVER WITH STRONG CAP WILL NEED TO HAVE SOME HELP WITH LOW LEVEL
NOCTURNAL JET. EXPECT THE THUNDERSTORMS TO END DURING THE MORNING
HOURS...THEN ANOTHER NOCTURNAL EVENT MONDAY NIGHT INTO TUESDAY
MORNING. AS RIDGE BUILDS INTO THE NORTHERN PLAINS BY WEDNESDAY
EXPECT WARM TEMPS INTO THE 90S AS BROAD SOUTHERLY FLOW CONTINUES TO
BRING WARM AIR INTO THE REGION. THE CAP MAY LIMIT THE CHC OF
THUNDERSTORMS BUT A SLIGHT CHC CANT BE RULED OUT.

.LONG TERM...
THURSDAY THROUGH SUNDAY
A SHORT WAVE MOVING THROUGH SOUTHERN CANADA ON THURSDAY WILL
CONTINUE TO CREATE UNSTABLE CONDITIONS...AND WILL KEEP A CHANCE OF
THUNDERSTORMS IN THE FORECAST. FRIDAY THE ASSOCIATED SURFACE LOW
WILL BE IN ONTARIO WITH WEST TO NORTHWEST WINDS ACROSS THE STATE.
THIS SHOULD PULL IN DRIER AIR AND LESSEN THE CHANCE OF TSTMS.
SATURDAY ANOTHER LEE SIDE TROUGH WILL DEVELOP AND MOVE TO EASTERN
MONTANA/WESTERN NORTH DAKOTA AS THE WINDS ALOFT BACK WITH THE
APPROACH OF YET ANOTHER UPPER LEVEL LOW.  THE ASSOCIATED SURFACE LOW
MOVES ACROSS THE CENTRAL PLAINS ON SUNDAY AND MONDAY...WITH BEST
CHANCE OF SIGNIFICANT WX TO THE SOUTH...SO WILL HOLD OFF ON ADDING
PRECIP TO THE FORECAST.  TEMPERATURES CONTINUE TO LOOK SEASONABLE
THROUGH THE PERIOD.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

WAA/TSW
Hazardous weather outlook, Jun 19, 3:48 AM MDT, 22 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
448 AM CDT SUN JUN 19 2005

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-200947-
ADAMS-BILLINGS-BOTTINEAU-BOWMAN-BURKE-BURLEIGH-DICKEY-DIVIDE-DUNN-
EMMONS-FOSTER-GOLDEN VALLEY-GRANT-HETTINGER-KIDDER-LA MOURE-LOGAN-
MCHENRY-MCINTOSH-MCKENZIE-MCLEAN-MERCER-MORTON-MOUNTRAIL-OLIVER-
PIERCE-RENVILLE-ROLETTE-SHERIDAN-SIOUX-SLOPE-STARK-STUTSMAN-WARD-
WELLS-WILLIAMS-
INCLUDING THE CITIES OF...WILLISTON...MINOT...JAMESTOWN...
DICKINSON...CROSBY...BOWMAN...BOTTINEAU...BISMARCK...MANDAN...
WATFORD CITY...WASHBURN...STANLEY...RUGBY...MOTT...MEDORA...LINTON...
HETTINGER...HARVEY...ELLENDALE...CARRINGTON...BEULAH...BELCOURT...
BEACH AND ASHLEY
448 AM CDT SUN JUN 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ONGOING MORNING CONVECTION OVER CENTRAL NORTH DAKOTA CONTAINS A FEW
SEVERE THUNDERSTORMS. THIS ACTIVITY MOVING EAST ACROSS THE STATE.
THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON AND TONIGHT
ACROSS THE REGION...WITH THE THREAT OF SEVERE THUNDERSTORMS
REMAINING OVER THE STATE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF SEVERE THUNDERSTORMS OVER SOUTHERN NORTH DAKOTA
ON MONDAY...AND OVER THE WESTERN THIRD OF THE STATE ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

VINING

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 3:16 AM MDTSevere Thunderstorm WarningBISGrant, Sioux59 min
Jun 20, 3:34 AM MDTSevere Thunderstorm WarningBISBillings, Golden Valley45 min
Jun 20, 4:14 AM MDTSevere Thunderstorm WarningBISEmmons, Sioux61 min
Jun 20, 5:01 AM MDTSevere Thunderstorm WarningBISEmmons, Logan, McIntosh59 min
Jun 20, 5:01 AM MDTSevere Thunderstorm WarningBISStark31 min
Jun 20, 5:47 AM MDTSevere Thunderstorm WarningBISDickey, LaMoure, Logan, McIntosh58 min
Jun 20, 6:07 AM MDTSevere Thunderstorm WarningBISKidder, Stutsman53 min
Jun 20, 6:46 AM MDTSevere Thunderstorm WarningBISDickey, LaMoure30 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.